Utah, 2008

Winter Weather in Utah, January 8 to 9, 2008

January 8 to 9, 2008 · NWS GJT · 3 events in 3 counties and zones

Strong and moist low pressure and an associated cold front moved through eastern Utah and produced significant snowfall and strong winds across much of the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong and moist low pressure and an associated cold front moved through eastern Utah and produced significant snowfall and strong winds across much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 8, 3:42 AM MST, 5 hours 18 minutes earlier.

Area forecast discussion, Jan 8, 3:42 AM MST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 AM MST TUE JAN 8 2008

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
A FAIRLY FLAT SHORT WAVE RIDGE TODAY WILL GIVE A BRIEF BREAK TODAY
FROM WIDESPREAD PRECIPITATION. ONLY A FEW LINGERING LIGHT
SHOWERS/FLURRIES OVER THE CENTRAL MOUNTAINS ALONG THE DIVIDE IS
POSSIBLE EARLY TODAY. SKIES WILL CLEAR LEAVING MOSTLY TO PARTLY SUNNY
SKIES. EXPECT NORTHERN VALLEY AND CENTRAL HIGH VALLEY LOCATIONS TO
REMAIN COOL AS INVERSIONS SET UP AND MIXING IS LIMITED UNDER THE WEAK
RIDGE. MID AND UPPER LEVEL MOISTURE INCREASES TONIGHT WITH MID LEVEL
WARM ADVECTION. UPPER LEVEL JET NOSES INTO THE AREA HELPING SHOWERS
TO FORM OVER NORTHEAST UT AND THEN SPREAD TO THE NORTHERN AND CENTRAL
MOUNTAINS OF CO THROUGH THE NIGHT.

THE NEXT TROUGH MOVES OVERHEAD ON WEDNESDAY. FOCUS FOR SNOWFALL
SHOULD BE OVER THE NORTH AND CENTRAL MOUNTAINS WITH THE EXCEPTION OF
THE NORTHWESTERN SAN JUAN MOUNTAINS A THE WINDS TURN TO THE
NORTHWEST. CURRENT MODELS HAVE THE COLD CORE SKIRTING THE NORTHERN
TIER OF THE CWA WITH NEG 30 DEGREES OVER THE FAR NORTHEAST PORTION.
AN ASSOCIATED COLD FRONT PASSAGE ON WEDNESDAY WILL HELP PROVIDE FOCUS
FOR ENHANCEMENT OF PRECIPITATION. WEST TO NORTHWEST FLOW PROVIDES
OROGRAPHIC ENHANCEMENT ESPECIALLY ON THIS SIDE OF THE DIVIDE. THIS
SYSTEM IS FAIRLY PROGRESSIVE AND SHOULD KEEP SNOW TOTALS AT THE LOWER
END OF WARNING CRITERIA. ENOUGH CONFIDENCE TO ISSUE A WATCH FOR THE
NORTHERN AND CENTRAL MOUNTAINS FOR WEDNESDAY AND WEDNESDAY EVENING.
EXPECT TRAVEL WILL BE IMPACTED WITH THIS ADDITIONAL SNOWFALL.

THANKS BOU AND PUB FOR THE COORDINATION ON HIGHLIGHTS.

.LONG TERM...THURSDAY THROUGH MONDAY...

MOTHER NATURES SNOW GUNS WILL REMAIN ACTIVE THROUGH MONDAY AS A
SERIES OF SHRTWVS DROP SOUTHEAST ACROSS THE AREA. THURSDAY IS
EXPECTED TO BE A DOWN DAY WITH SHORTWAVE RIDGE BUILDING INTO THE
AREA. WAA ALOFT WL DRIVE MTN TEMPS UP...BUT VALLEY INVERSIONS
EXPECTED TO REMAIN STRONG...SO NOT MUCH RELIEF EXPECTED FROM THE
COLD TEMPERATURES. NEXT ACTIVE WAVE SLIDES IN LATE THURSDAY NIGHT
AND FRIDAY...WITH MOIST NORTHWEST FLOW THEN LINGERING OVER THE
REGION THROUGH LATE THIS WEEKEND.  HAVE MAINTAINED HIGH CHC TO LOW
LKLY POPS FOR MOST OF THE HIGHER MOUNTAINS...ESPECIALLY THE
NORTHERN AND CENTRAL MOUNTAINS OF WESTERN COLORADO WHERE MORE
FAVORABLE OROGRAPHICS WILL COME INTO PLAY.  LATEST GFS/ECMWF MODELS
ADVERTISING MUCH COLDER CONDITIONS MOVING IN LATE NEXT WEEK...
SOMETHING TO KEEP AN EYE ON...BUT STILL 10 DAYS OFF.

&&

.AVIATION...
PATCHY FOG...LOW CLOUDS AND LIGHT SNOW SHOWERS WILL DROP
VISIBILITIES AND CIGS TO NEAR IFR CATEGORIES IN A FEW VALLEYS AND
ALONG THE CONTINENTAL DIVIDE THIS MORNING...INCLUDING VERNAL...
ASPEN...EAGLE AND MONTROSE. THE FOG WILL BURN OFF BY MID MORNING WITH
VFR CONDS RETURNING TO THE REGION. CONDITIONS DETERIORATE ONCE AGAIN
LATE TONIGHT AND WEDNESDAY AS ANOTHER STORM SYSTEM BRINGS MORE SNOW
TO THE REGION. EXPECT WIDESPREAD MVFR TO IFR CONDS TO REDEVELOP BY
6 AM WEDNESDAY MORNING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH FROM 5 AM WEDNESDAY UNTIL 11 PM MST
       WEDNESDAY NIGHT FOR ZONES 4/9/10/12/13/18.
.UT...NONE.

SHORT TERM...AS
LONG TERM....JDC
AVIATION.....JDC
Hazardous weather outlook, Jan 8, 5:45 AM MST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST TUE JAN 8 2008

COZ001>014-017>023-UTZ022>025-027>029-091245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST TUE JAN 8 2008

...ONE WINTER STORM EXITS AND ANOTHER APPROACHES...
...WINTER STORM WATCH WEDNESDAY THROUGH WEDNESDAY EVENING FOR
MOST MOUNTAINS IN WESTERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY MORNING FOG WILL DISSIPATE BY 10 AM MST OVER THE VALLEYS OF
WESTERN COLORADO AND EASTERN UTAH. MOTORIST SHOULD EXPECT
VISIBILITIES TO DROP BELOW 1/2 MILE AT TIMES IN THE FOG. OTHERWISE...
A FEW LIGHT SNOW SHOWERS CAN BE EXPECTED TODAY...MAINLY ALONG THE
CONTINENTAL DIVIDE. CLOUDS INCREASE TONIGHT...WITH SNOW MOVING BACK
INTO THE MOUNTAINS AFTER MIDNIGHT. THE SNOW WILL INCREASE IN
INTENSITY BY EARLY WEDNESDAY MORNING.

FOR MORE INFORMATION ON THIS NEW WINTER STORM APPROACHING THE AREA...
PLEASE VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
HTTP://WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF SNOW WILL FALL ACROSS THE COLORADO HIGH COUNTRY WEDNESDAY
AND WEDNESDAY NIGHT...WITH SCATTERED SNOW SHOWERS EXPECTED FOR
EASTERN UTAH AND THE VALLEYS OF WESTERN COLORADO. NEW SNOWFALL
ACCUMULATIONS OVER ONE FOOT WILL BE POSSIBLE...ESPECIALLY FOR
NORTHWEST FACING SLOPES ABOVE 8000 FEET IN WESTERN COLORADO.  DRIER
CONDITIONS RETURN ON THURSDAY...BEFORE ANOTHER SERIES OF FAST
MOVING STORMS BRING MORE SNOW TO THE REGION FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
January 8, 9:00 AM MST to January 9, 3:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred while wind gusts of 15 to 25 mph buffeted the area.

Winter Weather, La Sal & Abajo Mountains

When
January 8, 11:00 AM MST to January 9, 6:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches occurred except for amounts of 13 to 17 inches above 9500 feet. Wind gusts of 20 to 35 mph buffeted the area.

Winter Weather, Eastern Uinta Basin

When
January 8, 9:00 PM MST to January 9, 4:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches occurred across the eastern half of the area with amounts of 1 to 2 inches elsewhere.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75169, 75171, 75170.